Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 72, NWS Morristown, TN

May 16, 20234 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 16, 2023, 5:32 PM EDT for 4 counties in Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2023, 5:32 PM EDT (21:32 UTC)
Expired
May 16, 2023, 6:00 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, TN, Claiborne County, TN, Grainger County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:32 PM EDT, 2 hours earlier.

Area forecast discussion, May 16, 3:32 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Morristown TN
332 PM EDT Tue May 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...(This evening through Wednesday) Issued at
330 PM EDT Tue May 16 2023

Scattered showers and a few thunderstorms were developing at mid
afternoon across the northwest part of the forecast area ahead of
a strong shortwave that was moving across the Ohio Valley and
headed for the central Appalachians and mid Atlantic states
tonight. Mid level flow was increasing this afternoon to the north
of the forecast area.

At the surface, a weak surface low was over central KY at 18z. A
warm frontal boundary extended eastward from the low into
northern and central KY. This area has the greatest risk for a
possible tornado. For the forecast area the surface low will move
east northeast and drag a cold front through Tennessee later today
and tonight. Dew points are in the mid 60s to lower 70s and much
of the region is becoming destabilized with temperatures in the
lower to mid 80s.Low level flow is fairly weak but effective
shear magnitudes around 35-45 kt will support organized
convection. The scattered convection ahead of the line may
produce large hail and damaging winds. With steep low-level lapse
rates strong outflows will cause a transition to bowing as storms
move east of the Appalachians later this evening. The best chance
of precipitation will be between about 500 PM and 900 PM with
lingering showers behind initial line to about midnight. Locally
heavy rainfall tonight may reach an inch across southwest
Virginia and over the eastern Tennessee Mountains but because the
storms will move through fairly quick no significant flooding
expected tonight.

Left over cloudiness behind the storms should last most of the
night with some patchy early morning fog...locally dense where
heavy rain may fall. Lower clouds will likely linger Wednesday
morning. Behind the front expect clearing skies by late morning
Wednesday. Higher pressure and drier airmass moving in tonight
will lower dewpoints from the 60s today into the 50s Wednesday.
Lows Wednesday will be cooler in the north in the mid to upper
50s. Highs slightly cooler in the upper 70s to about 80.

&&

.LONG TERM...(Wednesday night through next Tuesday) Issued at
330 PM EDT Tue May 16 2023

Key Messages:

1. Showers and a chance of thunderstorms Thursday afternoon.

2. A cold front brings showers/storms to the area on Saturday.

Wednesday night through Friday

A front will be stalled to our south to start the period, with a
large high pressure ridge over the Mid-Atlantic region that will be
building southward along the Appalachians in the low levels. The
ridge will push the front farther SE into GA, while in the mid/upper
levels, a shortwave trough will be approaching from the west. This
will draw moisture across GA/SC into our southern sections, and with
afternoon heating, scattered to numerous showers are expected to
develop. PoP/QPF grids will favor southern and western sections,
while the northern and central Valley will be under the influence
of a downslope flow off the mountains, decreasing rain chances in
those areas. Most of this activity should dissipate with the loss
of daytime heating, and with the movement of the shortwave trough
to the east of the mountains late Thursday night/Friday morning.
Weak mid/upper level ridging and a surface high will be over the
area on Friday, providing a dry and mostly sunny day with highs in
the upper 70s/near 80.

Friday night through Tuesday

Timing of a cold front and associated convection has come into
better focus today, as the models have merged closer in their
solutions. There are still some small timing differences, but the
period of best overlap for moisture and lift appears to be in the 12-
18Z time frame Saturday. Will begin chance PoPs late Friday night in
the Plateau, increasing to likely chances for the entire area
Saturday. A severe threat appears limited at this time due to a lack
of instability, as the low level flow will be W-SW ahead of the
front, preventing deep advection of a warm/moist Gulf air mass.
There will be good upper divergence in the jet entrance region, but
the wind field looks fairly weak. Will mention a chance of
thunderstorms but no severe threat will be mentioned in the HWO
at this time.

Sunday and Monday will be dry with a warming trend. The models
diverge in their solutions for Tuesday, with the GFS showing a high
amplitude ridge where the ECMWF shows a broad trough. Given this
uncertainty this far out in the forecast, will follow the NBM's
slight chance PoPs for Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 135 PM EDT Tue May 16 2023

VFR conditions early this afternoon across east Tennessee. Expect
scattered showers and thunderstorms to develop next couple hours this
afternoon. Some thunderstorms may be strong with gusty winds and
hail this afternoon and evening with the highest risk at TRI and
TYS. Timing for strong storms looks like between 21Z and 02Z
Wednesday. Gusty SW winds through the afternoon at mainly TRI and
TYS ahead of any storms. Convection should move out of region by
06z Wednesday with MVFR and IFR cigs expected Wednesday morning in
the wake of precipitation. Ceilings may rise to VFR by the end of
the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  81  61  79 /  90  20  10  60
Knoxville McGhee Tyson Airport, TN  62  79  58  81 / 100  10   0  30
Oak Ridge, TN                       60  81  58  81 /  90   0   0  50
Tri Cities Airport, TN              58  77  53  76 /  90   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
AVIATION...TD
LONG TERM...
Hazardous weather outlook, May 16, 3:37 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 PM EDT Tue May 16 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
337 PM EDT Tue May 16 2023 /237 PM CDT Tue May 16 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue late this afternoon and
evening ahead of an upper-level disturbance and cold front. Some
thunderstorms may become severe with the primary risk being damaging
winds and localized hail. There is a low risk of tornadoes, mainly
across far northern East Tennessee and southwest Virginia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report severe weather and flooding
this afternoon and evening.

TD

In the hours before

Local storm report, May 16, 4:59 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             KARNS                   35.98N 84.12W
05/16/2023  M0.88 INCH       KNOX               TN   BROADCAST MEDIA

&&
Special weather statement, May 16, 5:16 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
516 PM EDT Tue May 16 2023

TNZ012-013-036-037-162145-
Anderson TN-Scott TN-Union TN-Campbell TN-
516 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of northeastern
Anderson, central Campbell, east central Scott and western Union
Counties through 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Huntsville, or 12 miles west of La Follette, moving
east at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Follette, Jacksboro, Huntsville, Caryville, Rocky Top, Norris,
Norris Dam State Park, Andersonville, Disney and Cove Lake State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.

&&

LAT...LON 3639 8389 3618 8395 3614 8400 3633 8447
      3645 8442
TIME...MOT...LOC 2115Z 283DEG 46KT 3638 8435

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CED
Local storm report, May 16, 5:17 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 SW POWELL             35.99N 84.05W
05/16/2023  E0.70 INCH       KNOX               TN   PUBLIC

&&
Special weather statement, May 16, 5:18 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT Tue May 16 2023

TNZ072-086-087-162145-
Blount Smoky Mountains TN-Northwest Monroe TN-Southeast Monroe TN-
518 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of central Monroe
County through 545 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madisonville, Tellico Plains, Tariffville, Mount Vernon, Citico and
Deals Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.

&&

LAT...LON 3536 8441 3540 8441 3540 8443 3543 8444
      3545 8443 3546 8445 3546 8444 3550 8446
      3551 8446 3554 8393 3547 8394 3545 8397
      3541 8402 3537 8401 3535 8404 3531 8404
      3530 8402 3529 8404
TIME...MOT...LOC 2118Z 274DEG 29KT 3543 8436

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CED
Local storm report, May 16, 5:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     WISE                    36.98N 82.58W
05/16/2023                   WISE               VA   911 CALL CENTER

            TREES DOWN.

&&
Special weather statement, May 16, 5:31 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
531 PM EDT Tue May 16 2023

TNZ040-041-070-073-074-162215-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-North Sevier TN-
531 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of southeastern
Jefferson, southwestern Cocke and northern Sevier Counties through
615 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sevierville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sevierville, Newport, Pittman Center, McMahan, Chestnut Hill,
Harrisburg, Cosby, Bird Crossing, Fairgarden and Kodak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.

&&

LAT...LON 3589 8374 3593 8372 3594 8370 3594 8369
      3595 8369 3597 8365 3598 8366 3599 8365
      3599 8366 3602 8367 3593 8319 3574 8324
TIME...MOT...LOC 2131Z 284DEG 30KT 3592 8364

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:31 PM EDTSpecial Weather StatementMRXHawkins44 min
May 16, 3:26 PM EDTSpecial Weather StatementMRXGrainger, Union34 min
May 16, 3:35 PM EDTSpecial Weather StatementMRXKnox25 min
May 16, 3:48 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Union42 min
May 16, 3:54 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox35 min
May 16, 4:05 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane, Union40 min
May 16, 4:40 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox37 min
May 16, 4:46 PM EDTSpecial Weather StatementMRXScott29 min
May 16, 5:16 PM EDTSpecial Weather StatementMRXCampbell29 min
May 16, 5:18 PM EDTSpecial Weather StatementMRXMonroe27 min
May 16, 5:31 PM EDTSpecial Weather StatementMRXSevier44 min
May 16, 5:39 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier51 min
May 16, 5:47 PM EDTSpecial Weather StatementMRXMonroe43 min
May 16, 5:50 PM EDTSpecial Weather StatementMRXHawkins25 min
May 16, 5:56 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Union49 min
May 16, 6:03 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan57 min
May 16, 6:30 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Roane45 min
May 16, 6:31 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson16 min
May 16, 6:33 PM EDTSpecial Weather StatementMRXCarter, Johnson57 min
May 16, 6:42 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk48 min
May 16, 6:43 PM EDTSpecial Weather StatementMRXLoudon47 min
May 16, 7:06 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington24 min
May 16, 7:15 PM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Sevier45 min
May 16, 7:20 PM EDTFlash Flood WarningMRXAnderson, Knox3 hr
May 16, 7:27 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington48 min
May 16, 7:32 PM EDTSpecial Weather StatementMRXPolk43 min
May 16, 7:43 PM EDTSpecial Weather StatementMRXCocke32 min
May 16, 7:45 PM EDTSpecial Weather StatementMRXCocke30 min
May 16, 3:10 PM EDTSpecial Weather StatementMRXRussell20 min
May 16, 3:20 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton25 min
May 16, 4:56 PM EDTSpecial Weather StatementMRXLee, Wise, City of Norton49 min
May 16, 5:06 PM EDTSevere Thunderstorm WarningMRXWise24 min
May 16, 5:09 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise36 min
May 16, 5:17 PM EDTTornado WarningMRXLee, Scott, Wise26 min
May 16, 5:34 PM EDTSevere Thunderstorm WarningMRXRussell, Washington41 min
May 16, 5:42 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol33 min
May 16, 7:32 PM EDTSpecial Weather StatementMRXClay43 min
May 16, 7:55 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.